6

Personally, I'm convinced that colloidial silver is harmful and ineffective. My SO thinks otherwise and has been consuming it daily for the last couple of days and plans to continue this week (50 mcg/day) with the intention of combating a flu/cold.
I don't care about the lack of efficacy, but I'm concerned about the harmful effects. My SO claims that, as a result of the advertised particle size of 0.8 nm, the silver does not irreversibly accumulate in the tissues of the human body.
Is this claim true? If not I would appreciate a reference that shows otherwise.

4

Currently there are no studies that prove the effectiveness of colloidal silver as a health supplement, despite many claims to the contrary.

The FDA brands it as "generally not recognized as safe", and that any claims that it has medical effectiveness are "misbranded", and could potentially result in litigation.

A couple of other quick sources (soft science in nature) also reiterate the ineffectiveness in relation to the claims, and also outline some of the side effects (Such as buildup in major organs, and eventually possibly tinting the skin, eyes and other surfaces that does not dissipate with cessation of use).

Additionally, there is some evidence that it blunts the effectiveness of certain medications, such as antibiotics.

http://www.webmd.com/vitamins-supplements/ingredientmono-779-colloidal%20silver.aspx?activeingredientid=779&activeingredientname=colloidal%20silver

http://www.mayoclinic.org/healthy-lifestyle/consumer-health/expert-answers/colloidal-silver/faq-20058061

There will be many contrary claims, most of them herbal and homeopathic website related, but I personally would not consider it a safe supplement.

  • 2
    I might have missed something in the references you provided, but outside of an unsourced claim by WebMD that it "might" interfere with other products (tetracycline antibiotics, levothyroxine, and Penicillamine/Cuprimine/Depen) and that it might be dangerous in excessive quantities (true for everything including water), I didn't read anything in the sourced materials that if the product actually contains colloidal silver (which apparently is not always the case) that it is dangerous. I'm not saying it is or is not, I'm just saying I didn't read anything in your answer to indicate that it is. – RockPaperLizard Nov 2 '15 at 22:15
  • 1
    I appreciate the answer, but the question specifically asks about the effect of size (namely 0.8 nm) to the irreversible accumulation in the tissues and organs. Is it still dangerous to consume at 0.8 nm? – DespisesSnakesOil Nov 3 '15 at 13:04
4

Colloidal silver isn't directly harmful in the sense that it won't cause the body to stop functioning properly. As far as health goes, silver has little effect inside the human body for good or for ill.

Some studies do suggest that silver may interact negatively with other medication. I would recommend researching this further if you think it may be a concern.

The particle size isn't so important as the total amount of silver taken over time. No matter how small the particle size, silver will still accumulate in the body. If sufficient amounts of silver are taken into the body (usually this occurs over several months or years), it may cause a condition called agyria, which is characterized by a discoloration of skin. This condition is usually harmless although probably undesirable.

The bottom line is this: the risks of using colloidal silver or other sources of silver for medical purposes outweigh the advantages. I recommend not using colloidal silver but rather opting for traditional modern medicine, which is not only safer but more effective.

Sources:

  1. Mayoclinic
  2. Quackwatch
  3. National Institutes of Health
  • 1
    Excellent answer, do you think you could summarize/quote the relevant sections from your links? If the links ever die, that information could be lost. Thanks! :-) – JohnP Jan 26 '16 at 17:43
0

Overdose of colloidal silver does happen and side effects do happen.

This article about a 26 year old young woman who developed an ashen face, a typical symptom of argyria

https://www.thestar.com.my/lifestyle/health/2013/02/27/silver-no-solution-for-skin-ailments#HjvlJ8tst94BIzfb.99

Not the answer you're looking for? Browse other questions tagged or ask your own question.